Alert archive / Hawaii / High Surf Advisories in 2008

High Surf Advisory 21, NWS Honolulu, HI

April 13, 2008Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Apr 13, 2008, 3:35 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Apr 13, 2008, 4:00 PM HST. It was in force for 72 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2008, 3:35 PM HST (01:35 UTC)
In effect from
Apr 13, 2008, 4:00 PM HST
Expired
Apr 16, 2008, 3:46 PM HST
In force
72 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2008-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2008-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WHHW40 PHFO 140135
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 PM HST SUN APR 13 2008

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF NIIHAU KAUAI OAHU
MOLOKAI MAUI AND THE BIG ISLAND THROUGH WEDNESDAY MORNING...

.OVERVIEW...SWELL CREATED BY STRONG WINDS NORTH OF THE STATE WILL
BUILD ROUGH SURF ALONG EAST FACING SHORES TONIGHT THROUGH
WEDNESDAY MORNING. 

HIZ001-002-008-009-012-013-017-019-020-025-141445-
/O.NEW.PHFO.SU.Y.0021.080414T0200Z-080416T1600Z/
NIIHAU-KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
335 PM HST SUN APR 13 2008

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

SURF ALONG EXPOSED EAST FACING SHORES WILL BE 6 TO 8 FEET TONIGHT
AND INCREASE TO 7 TO 10 FEET MONDAY.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

ELAU
6 follow-up statements
000
WHHW40 PHFO 141345
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
345 AM HST MON APR 14 2008

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF NIIHAU KAUAI OAHU
MOLOKAI MAUI AND THE BIG ISLAND THROUGH WEDNESDAY MORNING...

.OVERVIEW...A SHORT-PERIOD NORTH NORTHEAST SWELL CREATED BY
STRONG WINDS NORTH OF THE STATE WILL PRODUCE ROUGH SURF ALONG
EAST FACING SHORES THROUGH TUESDAY NIGHT.

HIZ001-002-008-009-012-013-017-019-020-025-150200-
/O.CON.PHFO.SU.Y.0021.000000T0000Z-080416T1600Z/
NIIHAU-KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
345 AM HST MON APR 14 2008

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY.

SURF ALONG EXPOSED EAST FACING SHORES WILL BE 6 TO 10 FEET.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
000
WHHW40 PHFO 150132
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 PM HST MON APR 14 2008

...HIGH SURF ADVISORY CONTINUES FOR EAST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND THROUGH TUESDAY
NIGHT...

.OVERVIEW...A SHORT-PERIOD NORTH NORTHEAST SWELL CREATED BY
STRONG WINDS NORTH OF THE STATE WILL CONTINUE TO PRODUCE ROUGH
SURF ALONG EAST FACING SHORES THROUGH TUESDAY NIGHT.

HIZ001-002-008-009-012-013-017-019-020-025-151445-
/O.CON.PHFO.SU.Y.0021.000000T0000Z-080416T1600Z/
NIIHAU-KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
332 PM HST MON APR 14 2008

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
WEDNESDAY...

SURF ALONG EXPOSED EAST FACING SHORES WILL BE 6 TO 10 FEET.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
000
WHHW40 PHFO 151343
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
343 AM HST TUE APR 15 2008

...HIGH SURF ADVISORY CONTINUES FOR EAST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND THROUGH TONIGHT...

.OVERVIEW...A SHORT-PERIOD NORTH NORTHEAST SWELL CREATED BY
STRONG WINDS NORTH OF THE STATE WILL CONTINUE TO PRODUCE ROUGH
SURF ALONG EAST FACING SHORES THROUGH TONIGHT.

HIZ001-002-008-009-012-013-017-019-020-025-160200-
/O.CON.PHFO.SU.Y.0021.000000T0000Z-080416T1600Z/
NIIHAU-KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
343 AM HST TUE APR 15 2008

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
WEDNESDAY...

SURF ALONG EXPOSED EAST FACING SHORES WILL BE 6 TO 10 FEET.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
000
WHHW40 PHFO 160130
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST TUE APR 15 2008

...HIGH SURF ADVISORY CONTINUES FOR EAST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND...

.OVERVIEW...TRADE WINDS ASSOCIATED WITH A VERY STRONG HIGH
NORTHEAST OF THE ISLANDS CONTINUE TO PRODUCE A SHORT- PERIOD EAST
SWELL. EAST FACING SHORES ARE STILL EXPERIENCING ROUGH SURF.

HIZ001-002-008-009-012-013-017-019-020-025-161430-
/O.EXT.PHFO.SU.Y.0021.000000T0000Z-080417T0400Z/
NIIHAU-KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
330 PM HST TUE APR 15 2008

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY...

SURF ALONG EXPOSED EAST FACING SHORES WILL BE 6 TO 8
FEET...LOWERING BELOW 8 FEET BY WEDNESDAY LATE AFTERNOON.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
HOAG
000
WHHW40 PHFO 161353
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
353 AM HST WED APR 16 2008

...HIGH SURF ADVISORY CONTINUES FOR ALL ISLANDS EXPOSED TO A
NORTHEAST SWELL...

.OVERVIEW...TRADE WINDS ASSOCIATED WITH A VERY STRONG HIGH FAR
NORTH NORTHEAST OF THE ISLANDS WILL CONTINUE TO PRODUCE A SHORT
PERIOD NORTHEAST SWELL. AS A RESULT...EAST FACING SHORES WILL
CONTINUE TO HAVE ROUGH SURF TODAY.

HIZ001-002-008-009-012-013-017-019-020-025-170300-
/O.CON.PHFO.SU.Y.0021.000000T0000Z-080417T0400Z/
NIIHAU-KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
353 AM HST WED APR 16 2008

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
AFTERNOON...

SURF ALONG EAST FACING SHORES WILL BE 6 TO 8 FEET THROUGH THIS
AFTERNOON.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING HAZARDOUS WAVES...DANGEROUS RIP
CURRENTS AND LOCALIZED BEACH EROSION.

$$

HOUSTON
000
WHHW40 PHFO 170146
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
346 PM HST WED APR 16 2008

...HIGH SURF ADVISORY BEGINNING THURSDAY MORNING FOR SOUTH FACING
SHORES OF ALL ISLANDS...

.OVERVIEW...A STRONG SOUTHERN HEMISPHERE STORM NEAR NEW ZEALAND PRODUCED
A LARGE SWELL HEADING TOWARD HAWAII. THE SWELL IS EXPECTED TO
FILL IN THURSDAY MORNING AND PEAK ON FRIDAY...BEFORE DROPPING TO
MODERATE LEVELS BY THE WEEKEND.

HIZ001-002-013-019-025-171500-
/O.CAN.PHFO.SU.Y.0021.000000T0000Z-080417T0400Z/
/O.NEW.PHFO.SU.Y.0022.080417T1600Z-080419T1600Z/
NIIHAU-KAUAI WINDWARD-MOLOKAI LEEWARD-MAUI CENTRAL VALLEY-
BIG ISLAND NORTH AND EAST-
346 PM HST WED APR 16 2008

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST
SATURDAY...
...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST
SATURDAY.

SURF ALONG SOUTH FACING SHORES WILL INCREASE TO 6 TO 10 FEET
THURSDAY...AND REACH UP TO 12 FEET THURSDAY NIGHT.

SURF ALONG EAST FACING SHORES HAS DROPPED BELOW 8 FEET.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

HIZ008-009-012-017-020-170300-
/O.CAN.PHFO.SU.Y.0021.000000T0000Z-080417T0400Z/
OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-MAUI WINDWARD WEST-
WINDWARD HALEAKALA-
346 PM HST WED APR 16 2008

...HIGH SURF ADVISORY IS CANCELLED...

SURF ALONG EAST FACING SHORES HAS DROPPED BELOW 8 FEET.

$$

HIZ003-005-006-014-016-018-021-023-024-171500-
/O.NEW.PHFO.SU.Y.0022.080417T1600Z-080419T1600Z/
KAUAI LEEWARD-OAHU SOUTH SHORE-WAIANAE COAST-LANAI MAKAI-
KAHOOLAWE-MAUI LEEWARD WEST-LEEWARD HALEAKALA-KONA-
SOUTH BIG ISLAND-
346 PM HST WED APR 16 2008

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST
SATURDAY. 

SURF ALONG SOUTH FACING SHORES WILL INCREASE TO 6 TO 10 FEET
THURSDAY...AND REACH UP TO 12 FEET THURSDAY NIGHT.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

MORRISON

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Apr 13, 9:50 AM HST, 5 hours 45 minutes earlier.

Area forecast discussion, Apr 13, 9:50 AM HST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
950 AM HST SUN APR 13 2008

.SYNOPSIS...
STRONG HIGH PRESSURE NORTH OF THE STATE WILL MAINTAIN BREEZY TRADE
WINDS THROUGH MONDAY NIGHT. SHOWERS WILL AFFECT MAINLY WINDWARD AND
MAUKA AREAS...AND MAY DRIFT TO THE LEE AREAS OF THE SMALLER ISLANDS
AT TIMES. A LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP NORTHWEST OF
THE STATE ON TUESDAY...RESULTING IN LIGHTER EAST WINDS THROUGH THE
END OF THE WEEK.

&&

.SHORT TERM...TODAY THROUGH MONDAY NIGHT.
A STRONG HIGH PRESSURE SYSTEM...1045MB...SITS ABOUT 1300 MILES NORTH
OF THE ISLANDS. AN EAST-WEST ORIENTED SHEARLINE LIES ABOUT 200 MILES
NORTH OF KAUAI AS WELL. THE STRONGEST WINDS ASSOCIATED WITH THE HIGH
WILL REMAIN NORTH OF THE SHEARLINE...HOWEVER...BREEZY TRADE WINDS
WILL BE ABLE TO FILTER THROUGH THE ISLANDS UNTIL MONDAY NIGHT.

A WEAK BUT PERSISTENT UPPER LEVEL TROUGH WEST OF THE STATE WILL
CONTINUE TO SWEEP HIGH CLOUDS ACROSS THE STATE FROM TIME TO TIME
THROUGH MID WEEK. AS HIGH PRESSURE DOMINATES THE WEATHER PICTURE
ACROSS THE STATE...THE ATMOSPHERE REMAINS RATHER STABLE. THE EARLY
MORNING SOUNDINGS FROM HILO AND LIHUE BOTH SHOW THE BASE OF THE
TRADE WIND INVERSION NEAR 6500 FEET. UPSTREAM CLOUDS AND SHOWERS
RIDING IN ON THE TRADE WINDS HAVE BEEN AND WILL CONTINUE TO BE
CONFINED TO THE WINDWARD AREAS. HOWEVER...THE BREEZY TRADE WINDS
WILL BLOW AN ISOLATED SHOWER OR TWO OVER TO THE LEEWARD AREAS.

.LONG TERM...TUESDAY THROUGH SATURDAY.
THE FORECAST MODELS HAVE BEEN CONSISTENT IN DEVELOPING A SURFACE
LOW NORTHWEST OF THE STATE ON TUESDAY. THE PRESENCE OF THIS LOW
WILL CAUSE WIND SPEEDS TO DECLINE AND WIND DIRECTION TO VEER TO THE
EAST. WINDS IN CLOSER PROXIMITY OF THE LOW...PARTICULARLY KAUAI AND
OAHU...WILL SEE WINDS BLOWING IN FROM A SOUTH-SOUTHEAST DIRECTION.

THE PRESENCE OF THIS LOW ALSO COMPLICATES THINGS AS FAR AS WEATHER
IS CONCERNED. CONVERGENCE BANDS OF PRECIPITATION THAT DEVELOP SOUTH
OF THE LOW IS HIGHLY LIKELY BUT AS TO WHERE THEY FORM AND IF THEY
WILL BE CLOSE ENOUGH TO AFFECT KAUAI IS STILL YET TO BE DETERMINED.
ALSO...LIGHT SOUTH TO SOUTHEAST WINDS OVER THE WESTERN ISLANDS CAN
LEAD TO THE DEVELOPMENT OF AFTERNOON SEA BREEZES WHERE AFTERNOON
CLOUDS AND SHOWERS DEVELOP OVER THE INTERIOR. FORECAST MODELS
USUALLY HAVE A DIFFICULT TIME WITH THESE SCENARIOS. THE AIR MASS
WILL BE UNSTABLE AND LOW LEVEL MOISTURE WILL BE ON THE RISE OVER THE
WESTERN END OF THE CHAIN...SO KAUAI SHOULD SEE THE GREATEST CHANCE
THAT HEAVIER SHOWERS DEVELOP. FOR NOW...WILL BRING AN UP TREND IN
THE PROBABILITY OF PRECIPITATION /POP/ FOR KAUAI AND TO A LESSER
EXTENT ON OAHU AND THE REMAIN ISLANDS TUESDAY AFTERNOON THROUGH
THURSDAY.

EAST TO SOUTHEASTERLY FLOW OVER THE EASTERN END OF THE ISLAND CHAIN
WILL ADVECT VOLCANIC POLLUTANTS TO THE WEST. WITH THE WIND FLOW MORE
SOUTHERLY NEAR THE WESTERN END OF THE STATE...KAUAI AND OAHU COULD
SEE HAZIER CONDITIONS DURING THE MIDDLE TO END OF THE WEEK.

FORECAST MODELS INDICATE THIS SYSTEM WILL WEAKEN AND LIFT TO THE
NORTH TOWARDS THE END OF THE WEEK. HIGH PRESSURE WILL SLOWLY REBUILD
NORTHEAST OF THE STATE WITH TRADE WINDS TO RETURN TO ALL ISLANDS
DURING THE UPCOMING WEEKEND.

&&

.MARINE...
SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR MOST WATERS AND CHANNELS
STATEWIDE DUE TO INCREASED WINDS AND SEAS...THE EXCEPTION IS MAUI
COUNTY AND OAHU LEEWARD WATERS. THE INCREASED TRADES WILL ALSO
LIKELY PRODUCE ROUGH ADVISORY LEVEL SURF ALONG EAST FACING SHORES BY
LATE AFTERNOON.

A SERIES OF NORTH SWELLS WILL AFFECT NORTH FACING SHORES OVER THE
NEXT SEVERAL DAYS. THE SWELLS FROM THE NORTH WILL ALSO VEER TO THE
NORTH-NORTHEAST THROUGH WEDNESDAY. THESE NORTH SWELLS MAY ALSO CAUSE
HARBOR SURGES FOR THE NORTH FACING HARBORS...PARTICULARLY
KAHULUI AND HILO.

SOUTH SWELLS ARE EXPECTED THIS WEEK...BRINGING SMALL TO MODERATE
SURF TUESDAY AND WEDNESDAY...AND LARGER SURF THURSDAY AND FRIDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY TILL 6 AM HST MONDAY FOR ALL COASTAL WATERS AND
CHANNELS EXCEPT MAUI COUNTY AND OAHU LEEWARD WATERS.

&&

ELAU

Nearby

High Surf Advisories in Hawaii, 2008Every high surf advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.